Ingestion of herbal remedies


This reflection report is on hematemesis of unknown origin which was provoked by ingestion of herbal remedies also known as muti. It also serves as an indication of how critical time is in these sorts of patients as this medical emergency can lead to hypovolemic shock and death. Availability and readiness of equipments can also determine the overall outcome of the patient.


Hematemesis is referred to as vomiting of blood. The vomitus can be bright red indicating bleeding above the gastrointestinal tract or appear like coffee grounds which indicate bleeding below the gastrointestinal tract which then becomes digested. Provisional diagnosis of hematemesis can be duodenal ulcers, gastric erosion and ulcers, reflux oesophagitis, oesophagial varices and Mallory Weiss tear etc (1).

Provisional diagnosis on this particular patient would be difficult as we could not obtain adequate history from the brother as he was not always staying with the deceased to know exactly what the brother was suffering from.

The use of herbal remedies can cause harm to a person's health as the preparation and safety of such substances is not always known. Such people sometimes prefer to avoid the use of conventional drugs as they prefer to use "natural" medications (2).

Ventricular fibrillation is a cardiac arrhythmia whereby the heart is having rapid, but inadequate contractions to be able to circulate blood around the body. This will lead to ischemia and infarction of tissues due to a lack of oxygen been delivered to those particular tissues and death will occur when there is insufficient oxygen to the brain. Defibrillation, Cardiopulmonary resuscitation and antiarrhythmic drugs are essential in the treatment of this fatal arrhythmia (3).

Hypovolemia is a condition whereby there is an insufficient volume of fluids in the body which can lead to shock. If there is inadequate blood in the body to perfuse the body due to blood loss, this will lead to multiple system failure resulting in death. Hypovolemia must be reversed as soon as possible and the treatment involved includes fluid resuscitation which can be done in the prehospital setting to maintain blood pressure and help with perfusion (4).


It was 22:00 on a Monday evening and my partner and I had just finished with a priority 1 patient when we were dispatched to go Kanana squatter camp in Tembisa for a patient who had been vomiting blood. We were also informed that there was an ambulance at the scene so they needed advanced life support assistance with that particular patient as the patient was unconscious and without a pulse. My partner who is an advanced life support then instructed the ambulance crew to initiate cardiopulmonary resuscitation and we responded there.

On arrival which was approximately 10 minutes later, we found a young healthy looking male patient lying in a puddle of bright red blood and some greenish liquid with one of the ambulance crew still busy with compressions. Patient appeared to have a distended abdomen and on manual ventilation there were bilateral ronchi.

Upon history taking from the brother of the patient, we were informed that the patient had been ill for the past week and was taken to a traditional healer in Limpopo for an unknown disease and that the patient had been taking herbal medication ever since. The patient started complaining of headache just after he drank the muti this day and had started to vomit some greenish things followed by a large amount of blood and fell unconscious on the floor.

We connected the ECG monitor on the patient and the rhythm that was displayed on the screen was ventricular fibrillation, of which we had to defibrillate. We charged the ECG monitor on 200 joules, but the monitor did not discharge due to low battery power and requested for an automated external defibrillator, but the crew did not have any in their ambulance as they had left it at the station, CPR was then continued until the rhythm changed to pulseless electrical activity then to assystole within15 minutes.

Cardiopulmonary resuscitation was then terminated at 22:35 due to the following facts:

  • Absent oculo-cephalic reflex
  • No spontaneous breathing for the past 5 minutes
  • No evidence of cardiac electrical activity for more than 30 seconds in all 3 leads
  • No palpable central pulses
  • No audible heart sounds
  • Absent gag and corneal reflexes

The family was then informed on the patient outcome and the body was handed over to the deceased brother. The family was informed on how to deal with the deceased as it was a medical condition that caused the death and we had to help the family to organize an undertaker to collect the body as the family was grieving and had asked us to do so.

Critical thinking

What the experience meant to me

* As a medical practitioner it is always advisable to carry extra equipment as a back-up system because in this instance the patient's outcome may have been different should we have defibrillated in time.

* Herbal remedies can provoke benign medical conditions to surface due their unknown effects in the body's system.

What did that was effective and why was it effective

* Being sensitive and acting professional with regard to informing the family that their member had passed away.

* Helping with arranging the undertaker as we were asked to do so by the family as it gives them a sense of reliability and simplicity.

What I learned about myself

* I have learned that I need to make sure that I have adequate equipment when being operational as it can determine the outcome of my patients.

What I have learned about others

* What I have learned from the people around me is that we have different beliefs especially in dealing with our illnesses regardless of whether it's a chronic or acute condition of which in this instance in the household that we were in herbal therapy was their first consideration than western medicine .

* I do not believe that some of the emergency personnel know the significance of having essential equipments in the vehicles. Equipments such as an AED is regarded as one of those equipments

What I did as a student that was ineffective

* Not being able to give a treatment that was essential for ventricular fibrillation.

* I should have tried to perform fluid resuscitation in order to try to reverse the hypovolemia.

What I could have done differently

If I was in charge of a station I would make sure that there is AED's in the Ambulances in order to achieve early defibrillation principle

I could have tried to help the patient in other different ways than just depending on an ECG to as treatment such as doing fluid resuscitation and Intravenous drug therapy

Which personal values played a role

Been able to respect other people's beliefs with regard to tradition and how they practice them


As it turns out, there are still people out there that still consider the use of herbal medical as their first line of treatment although they do not know how the substances would react when it reaches a person's body.

This patient's outcome may have been different if we were able to defibrillate the patient in time and if we also tried to start with fluid resuscitation as the patient had lost a lot of blood and we would also be able to give intravenous drugs in an attempt to treat the arrhythmias.




(3) Journal by L. Brent Mitchell,MD last revised in January 2008

(4) Name of journal: hypovolemia by Donna Myers updated on 15 September 2006

Please be aware that the free essay that you were just reading was not written by us. This essay, and all of the others available to view on the website, were provided to us by students in exchange for services that we offer. This relationship helps our students to get an even better deal while also contributing to the biggest free essay resource in the UK!